Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 22, NWS Reno, NV

September 8, 2017Douglas County, Washoe County, Nevada; El Dorado County, Placer County, California

NWS Reno, NV issued this severe thunderstorm warning at Sep 8, 2017, 2:24 PM PDT for Douglas County, Washoe County, Nevada; El Dorado County, Placer County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2017, 2:24 PM PDT (21:24 UTC)
Expired
Sep 8, 2017, 3:00 PM PDT
In force
36 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties El Dorado County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 89 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2463 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WUUS55 KREV 082124
SVRREV
CAC017-061-NVC005-031-510-082200-
/O.NEW.KREV.SV.W.0022.170908T2124Z-170908T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
224 PM PDT FRI SEP 8 2017

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Placer County in central California...
  El Dorado County in northern California...
  Southern Washoe County in western Nevada...
  Douglas County in western Nevada...
  West central Carson City in western Nevada...

* Until 300 PM PDT

* At 222 PM PDT, a severe thunderstorm was located over Western Lake 
  Tahoe near Meeks Bay moving northwest at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect tree damage and the larger waves on Lake Tahoe.

* Locations impacted include...
  Lake Tahoe, Alpine Meadows, Tahoe City, Squaw Valley, Bliss State 
  Park, Carnelian Bay, Sugar Pine Point S, Incline Village-Crystal 
  Bay, Homewood, William Kent Campground, Squaw Valley Ski Area, 
  Dollar Point, Meeks Bay, Tahoe State Rec Area Campground, Tahoe 
  Vista, Silver Creek Campground, Meeks Bay Campground and 
  Sunnyside-Tahoe City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe, get away from the water and move indoors 
or inside a vehicle. Large waves may occur and will be able to over 
turn small water craft. Remember, lightning can strike out to 15 
miles from the parent thunderstorm. If you can hear thunder, you are 
close enough to be struck by lightning. Move to safe shelter now! Do 
not be caught on the water in a thunderstorm.

&&

LAT...LON 3927 12007 3919 11997 3900 11998 3895 12017
      3902 12021 3920 12025 3925 12028
TIME...MOT...LOC 2122Z 151DEG 17KT 3908 12013 

HAIL...0.75IN
WIND...60MPH
 
$$

MB
1 follow-up statement
914 
WWUS55 KREV 082158
SVSREV

Severe Weather Statement
National Weather Service Reno NV
258 PM PDT FRI SEP 8 2017

CAC017-061-NVC005-031-510-082206-
/O.EXP.KREV.SV.W.0022.000000T0000Z-170908T2200Z/
Placer CA-El Dorado CA-Washoe NV-Douglas NV-Carson City NV-
258 PM PDT FRI SEP 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR PLACER...EL DORADO...SOUTHERN
WASHOE...AND DOUGLAS COUNTIES AND WEST CENTRAL CARSON CITY WILL
EXPIRE AT 300 PM PDT...
                
The storm across western Lake Tahoe which prompted the warning has 
weakened below severe limits and the warning will be allowed to 
expire. However gusty winds and small hail are still expected with 
this thunderstorm. Boaters are still subject to gusty and erratic 
winds with the threat of capsizing still possible. 

LAT...LON 3927 12007 3919 11997 3900 11998 3895 12017
      3902 12021 3920 12025 3925 12028
TIME...MOT...LOC 2156Z 151DEG 17KT 3920 12021 

$$

TF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:13 PM PDT, 11 minutes earlier.

Area forecast discussion, Sep 8, 2:13 PM PDT, 11 minutes before
Area Forecast Discussion
National Weather Service Reno NV
213 PM PDT Fri Sep 8 2017

.SYNOPSIS...

Low pressure off the California coast will continue to bring
moisture to the region resulting in daily thunderstorm chances
through early next week. Strongest thunderstorms are expected
this afternoon and evening as low pressure swings into the
Sierra. Otherwise, drier air working into the region will limit
thunderstorm chances to the southern Sierra in Mono and Inyo
counties for the weekend before increasing in coverage again early
next week.

&&

.DISCUSSION...

Thunderstorms are developing as forecast over the eastern Sierra
with some activity over eastern ranges in Pershing/Churchill
counties as well. The rest of the afternoon will see coverage
spread especially near the Tahoe Basin and along the Sierra Front
of Nevada. Primary threats will be strong gusty outflow, small
hail, heavy rain, and dangerous lightning. Activity is expected to
continue into the evening and overnight hours as low pressure
pivots inland.

Otherwise, the cut-off low continues to be the primary weather
feature over the region. The forecast challenge remains
forecasting stronger forcing periods where thunderstorms will be
possible or in wider coverage - currently projected to be today
and this coming Tuesday. Models show a retrogression of the long
wave pattern over the weekend resulting in a southern shift in the
low's position. As such, this and light easterly flow will pin
thunderstorms chances mainly to the higher Sierra in Mono,
Mineral, and Inyo Counties where surface convergence and mid level
moisture remain sufficient to allow for thunderstorm formation
Saturday and Sunday.

Mid range models have come to more of a consensus over
yesterday's runs for early next week. GFS has trended to the
ECMWF's solution of the low moving northeastward late Monday and
Tuesday. This will increase coverage of precipitation across the
region bringing more widespread showers and thunderstorm coverage.
The trend of increasing precipitation chances was continued with
moderate chances of thunderstorms forecast Tuesday and Wednesday.

Temperatures warm through the weekend above seasonal averages as
cloud cover diminishes allowing for increased solar insolation.
Then temps fall to around/slightly below seasonal averages next
week due to increased cloud cover and dynamic cooling from
precipitation. Overnight lows would remain above seasonal averages
next week due to the insulating layer of cloud cover. Boyd

&&

.AVIATION...

Scattered showers and thunderstorms are expected today with areas
most likely to be affected are the Tahoe and Sierra Front terminals
(KTVL/KTRK/KCXP/KRNO) with a 40% chance at each one. Gusty winds to
40 kts and hail around 1/2" in diameter are most likely impacts.
KMMH and other terminals will only see a 20-30% chance. Best chance
for storms from 22-03Z. Otherwise VFR conditions are expected.
Much less threat over the weekend with only a 20% chance for KMMH.
Wallmann

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Sep 8, 1:46 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Reno NV
146 PM PDT FRI SEP 8 2017

CAZ072-NVZ002-082145-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
146 PM PDT FRI SEP 8 2017

...THUNDERSTORMS DEVELOPING OVER LAKE TAHOE...

Thunderstorms are beginning to develop over Lake Tahoe. Initial gusts
up to 40 mph will be possible with the potential for stronger storms
later in the afternoon. Small hail and dangerous lightning will also
be possible with this storm. It is best to move indoors and stay off
of area hiking trails and Lake Tahoe in a thunderstorm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.

&&

LAT...LON 3928 11991 3893 11989 3890 12009 3914 12024
      3921 12025
TIME...MOT...LOC 2042Z 159DEG 12KT 3895 11997

MB
Local storm report, Sep 8, 2:12 PM PDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
212 PM PDT FRI SEP 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             2 ENE SOUTH LAKE TAHOE  38.96N 119.94W
09/08/2017  M0.25 INCH       EL DORADO          CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED PEA SIZE HAIL FALLING
            NEAR HEAVENLY VILLAGE.

&&

JOHNSTON

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 1:46 PM PDTSpecial Weather StatementREV59 min
Sep 8, 3:00 PM PDTSpecial Weather StatementREV60 min
Sep 8, 4:17 PM PDTSpecial Weather StatementREV58 min
Sep 8, 3:28 PM PDTSevere Thunderstorm WarningREVEl Dorado, Placer32 min
Sep 8, 4:03 PM PDTSpecial Weather StatementREVSierra87 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.